Original article no longer available
The Nanaimo Bulletin
August 19, 2006
Ashley Campbell had a big heart. She was sensitive, kind and caring. She loved dancing. She had many friends. She was beautiful.
“She was the best chocolate chip cookie-maker in the whole world,” said her father, Chuck Campbell, a smile momentarily lighting up his face.
But grief sags his shoulders, as he, his wife Tammie and daughter Jessie look to the black and white portrait of Ashley on their fireplace mantel.
Ashley died June 25 from an overdose of acetaminophen, more commonly known by the brand name Tylenol.
“Her heart was so big it was the only organ that kept beating on its own,” he said.
Chuck and Tammie spent four days at Ashley’s bedside, watching her die of liver failure.
“If I had an enemy I wouldn’t wish those four days on him,” Chuck said.
They hope that by sharing Ashley’s story, they can make people aware that a common, over-the-counter drug can cause liver damage and death.
They hope they can prevent the painful death their daughter endured.
Ashley and her best friend Julia Stuckenberg would eat waffles with peanut butter and syrup and watch Art Attack the mornings after their frequent sleepovers.
It was Ashley’s favourite show, and she’d make little presents for Julia, placing pictures in little boxes she’d made out of old Christmas cards.
“She was really sweet,” said Julia, 18. “She was nice to everybody.”
Ashley discovered her aptitude for hairdressing after cutting Julia’s hair in Grade 9. “She was really good at it,” Julia said. “I haven’t had anyone else cut my hair since Grade 9 or 10.
“It still amazes me how she could cut her own hair.”
Jessie, Ashley’s younger sister, also lent her hair to Ashley to practise her skills while attending the hairdressing course at Malaspina University-College.
Ashley permed, then later added bright red streaks to Jessie’s sandy blond mane.
“We were going to freak our dad out and make him think it was a mohawk,” Jessie said.
Ashley was an avid dancer, and would bring friends home to choreograph dance numbers.
Ashley took those dances to competitions in Port Alberni, talent shows and variety shows. She taught her routines to physical education classes at Nanaimo District secondary school and won an award for all her efforts.
“Dance was a big part of her life,” Julia said.
As a child, Ashley wanted to be a veterinarian but was too sensitive to the pain the animals would experience at her hands.
“She was the kind of kid that would cry at Lassie,” Chuck said. “When she got older, she knew she couldn’t operate – it would be too painful for her.”
Outwardly, she was always in a good mood, always cheerful.
“She was always happy,” Julia said. “She did a really good job of hiding it.”
Ashley wasn’t eating or drinking properly, which signalled a problem to her friends and family.
After receiving a call from Ashley’s roommate, concerned at the teen’s health, Tammie confronted Ashley and she admitted taking Tylenol.
Tammie found an empty bottle in the bathroom.
“We packaged her up and took her to the hospital,” Tammie said.
They didn’t think it would take her life.
“She took an overdose of Tylenol – so what?” said Chuck, a retired RCMP officer. He told himself “We got you in lots of time and you’re going to be fine.”
Acetaminophen, commonly referred to as Tylenol, causes the liver to produce a toxic metabolite during breakdown of the drug. In high doses, it can cause liver damage, liver failure and death.
Doctors at Nanaimo Regional General Hospital immediately airlifted Ashley to Vancouver.
“Tammie fell into my arms and said, ‘our daughter’s dying’,” Chuck said.
They stayed by her side at the Intensive Care Unit at Vancouver General Hospital.
They watched as her liver shut down, sending toxins through her blood, causing excruciating pain and swelling.
“She’d sit bolt upright, screaming,” Chuck said. “They had to give her paralyzing drugs.”
Continual dialysis, clotting medicine, a ventilator and nearly every machine imaginable was used to help prolong Ashley’s life long enough for a liver transplant – one that would never come.
“The only thing keeping her alive was the machines,” Chuck said. “We had to make the decision to take her off life support.”
They stayed by her side as her heart slowly stopped beating.
“She didn’t take a breath on her own,” said Tammie.
They didn’t linger at the hospital. They had to get home to Jessie, who was staying with friends.
“There was no way I was going to have them tell her that she’d lost her sister,” Chuck said.
Ashley took medication for depression relatively common among teens.
She didn’t live at home, but her family still kept an eye on her. To everyone who knew her, she seemed fine.
“I drove by [her apartment] just to see if I could see her,” Chuck said. “I didn’t want her to see Dad in the parking lot checking up on her.”
Adding to her emotional sensitivity and sadness was a rift with her boyfriend.
It’s some consolation to her family that Ashley didn’t intend to kill herself. They’re convinced from what she could briefly tell them that her intent was to block out her emotional pain for a few hours.
“In some small measure that’s kind of helpful,” Chuck said.
Chuck and Tammie taught their daughters safety and respect, giving them the tools to decide their actions for themselves.
“Nowhere in that equation did we think about mental illness or suicide,” Chuck said. “If it can happen to us, it can happen to anyone.”
Ashley said to a close friend that she’d never felt so alone, but the church where her celebration of life was held was filled to capacity.
“I don’t think she knew how much she was loved by her family,” Chuck said.
Support from friends and family have helped the Campbells cope with their loss.
“Everyone is sharing this grief with us,” Chuck said. “I don’t know how, but somehow it feels better.”
They’re encouraging of Ashley’s friends to share their memories with them.
“They have to heal as well,” Tammie said.
Chuck has created a website in memory of Ashley. Find it at www.members.shaw.ca/ashley_campbell